The patient in this case represents an example of someone with ASD who developed catatonia, apparently in response to the environmental stress of being denied promotion to high school. The administration of a dopamine receptor–blocking drug, haloperidol, may have aggravated his condition. Like other antipsychotic medications, haloperidol is particularly effective in treating the positive signs in persons with schizophrenia, such as hallucinations and delusions. The patient in this case represents a person with ASD who develops progressive catatonia refractory to treatments that are often effective to reverse catatonia, including electroconvulsive treatments. Because his parents fear that medication may worsen his condition, they have refused treatment with lorazepam, an agent often beneficial for people with catatonia.
The family history of mental illness in paternal relatives suggests possible familial, genetic components to this condition. This man may have a genetic vulnerability to develop progressive catatonia when the environment adds external forces to challenge his nervous system. Thus, the environmental stress of failing eighth grade may represent an epigenetic influence that triggered the development of progressive catatonia due to an inherited risk of developing this disorder.
The onset of catatonia after treatment with haloperidol suggests a striking sensitivity to this dopamine receptor–blocking drug. Degenerative changes in his peripheral nerve and muscle may reflect the immobility that he has exhibited since the onset of his catatonia. Alternatively, the abnormalities in his nerve and muscle may represent effects of an inherited disorder with widespread alterations of the nervous system. He remains unable to perform activities of daily living. Progressive catatonia with grimacing complicating ASD can follow a chronic downhill course.
Higher levels of gamma-amino butyric acid (GABA) in children with autism versus typical children suggest dysfunction of GABA neurotransmission.[17,18] Grimaces, a tic-like phenomenon present in the current patient, occurs in many individuals with progressive catatonia in ASD.[19,20] Although people with schizophrenia and catatonia may demonstrate marked remissions with lorazepam and/or electroconvulsive treatment, people with progressive catatonia and ASD may be refractory to those interventions. Nevertheless, lorazepam and electroconvulsive treatments remain the recommended treatments for severe progressive catatonia in ASD.[20,21,22,23]
The onset of progressive catatonia in this patient with ASD after treatment with haloperidol and environmental stress suggests a marked sensitivity to a dopamine receptor–blocking drug exacerbated by negative life events. Degenerative changes in his peripheral nerve and muscle likely resulted from the immobility that he has exhibited since the onset of his catatonia. They may also represent a manifestation of an underlying inherited neurologic disorder.
The patient is now 42 years old. He is unable to perform activities of daily living, exhibiting the progressive nature of the catatonia.[24,25] He exhibits motoric immobility, mutism, and prominent facial grimacing. He requires the assistance of a full-time home attendant. Because his parents believe that his condition resulted from treatment with haloperidol and benztropine at age 14 years, they refuse treatment with lorazepam and other medications.
Note: Figures were reproduced with permission from: Brašicì JR. Clinical manifestations of progressive catatonia. German J Psychiatr. 2000;3:13-24. A previous version of this case was presented at the Third International Scientific Symposium on Tourette Syndrome; June 4-6, 1999; New York, New York, and at the First World Congress on Tourette Syndrome and Tic Disorders; June 24-26, 2015; London, United Kingdom.
Medscape © 2017 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: James Robert Brasic. A 20-Year-Old Man Who Stopped Speaking - Medscape - Jul 31, 2017.